Wyoming, 2013Winter Storm in Wyoming, December 19 to 20, 2013
December 19 to 20, 2013 · NWS SLC · 1 event in 1 county or zone
The moist Pacific storm system that moved into Utah on December 19 also impacted far southwest Wyoming. There was no freezing rain reported in Wyoming, but periods of heavy snowfall did impact the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The moist Pacific storm system that moved into Utah on December 19 also impacted far southwest Wyoming. There was no freezing rain reported in Wyoming, but periods of heavy snowfall did impact the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 18, 8:12 PM MST, 5 hours 48 minutes earlier.
Area forecast discussion, Dec 18, 8:12 PM MST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
812 PM MST WED DEC 18 2013
.SYNOPSIS...THE STORM SYSTEM CURRENTLY OVER THE PACIFIC NORTHWEST
WILL CONTINUE SOUTH INTO THE GREAT BASIN LATE TONIGHT. THIS STORM
WILL HAVE IMPACTS ON MAINLY NORTHERN AND WESTERN UTAH THROUGH
THURSDAY EVENING. A SOMEWHAT MOIST AND COLD NORTHERLY FLOW ALOFT
WILL FOLLOW FOR THE UPCOMING WEEKEND...BRINGING SNOW BACK TO
NORTHERN UTAH FOR THE FIRST HALF OF THE UPCOMING WEEKEND.
&&
.DISCUSSION...
WATER VAPOR LOOP SHOWS A WAVE LIFTING INTO THE SIERRAS AS A
STRONGER SYSTEM SINKS SOUTH OVER THE PACIFIC NORTHWEST. AMDAR
400-250MB WIND OBSERVATIONS PLACE A WESTERLY 75-125KT JET OVER THE
NORTHERN ROCKIES AND INTO THE NORTHERN PLAINS. GOES/GPS/RAP/00Z
RAOB INDICATE THE PRECIPITABLE WATER VALUE IS BETWEEN 0.22 AND
0.70.
IR SATELLITE SHOWS A DYNAMIC SETUP TAKING SHAPE WITH CLOUD TOPS
COOLING RAPIDLY OVER NEVADA AS THE EJECTING WAVE CROSSES OVER THE
SIERRAS. MEANWHILE PRECIPITABLE WATER VALUES CONTINUE TO STEADILY
CLIMB ABOVE A HALF INCH ACROSS WESTERN UTAH. STRONG HEIGHT FALLS
TAKING PLACE TO THE WEST IS SUPPORTING LIGHTNING ACROSS NEVADA.
NCEP GUIDANCE...LOCAL WRF MODELS AND HRRR-3KM ALL SUPPORT A BAND OF
MODERATE PRECIPITATION ACROSS NORTHERN UTAH INTO SOUTHWEST WYOMING
OVERNIGHT INTO THE MORNING HOURS. EXTRAPOLATION OF IR SATELLITE AND
REGIONAL RADAR TRENDS ALSO SUPPORT THIS. BUMPED UP POPS.
SUBSTANTIAL WARMING HAS TAKEN PLACE ON THE BENCHES WITH AN INCREASE
IN SOUTHERLY FLOW IN ADVANCE OF THE STORM. HOWEVER A DIFFERENT STORY
FROM THE LOWEST PORTION OF THE SALT LAKE VALLEY...NORTH AND
WESTWARD. GIVEN THE THERMAL PROFILES OUT WEST ALONG WITH STORM
TRAJECTORY...ISSUED A WINTER STORM WARNING FOR FREEZING RAIN
CHANGING TO SNOW ACROSS THE WEST DESERT INCLUDING I-80.
RAP CONTINUES TO SLOW THE PROGRESSION OF RIDGETOP COOLING WITH THIS
STORM...WITH THE -8C 700MB TEMPERATURE CONSTRAINED TO FAR NORTHWEST
UTAH AT 18Z TOMORROW. ADJUSTED THE SNOW LEVELS HIGHER SOUTH OF
OGDEN...RESULTING IN MUCH MORE LIQUID (OR FREEZING LIQUID)
PRECIPITATION IN THESE LOCATIONS THROUGH THE MORNING HOURS. SWEET
SPOT FOR SNOW MAY END UP BEING ON THE BENCHES OF DAVIS AND WEBER
COUNTIES AS ELEVATION WILL MAKE UP FOR LACK OF COLD PUSH BUT CLOSE
ENOUGH TO BAND FOR HIGHER PRECIPITATION RATES.
PREVIOUS DISCUSSION FOLLOWS...
THE UPPER TROUGH ACROSS THE PACIFIC NORTHWEST THIS AFTERNOON WILL
CONTINUE ON A SOUTHERLY TRAJECTORY INTO THE GREAT BASIN LATER
TONIGHT. THIS TROUGH WILL SPLIT OVERNIGHT WITH THE NORTHERN
PORTION SHEARING EAST THROUGH THE NORTHERN ROCKIES/NORTHERN
PLAINS...WHILE THE SOUTHERN PORTION DIVING SOUTH AS A CLOSED LOW
INTO SOUTHWEST ARIZONA/NORTHWEST MEXICO LATE THURSDAY NIGHT/EARLY
FRIDAY.
THOUGH POSITIONED BETWEEN AND WELL REMOVED FROM BOTH PORTIONS OF
THIS SPLIT TROUGH...THE SYNOPTIC SITUATION SUPPORTS A SUBSTANTIAL
WINTER STORM ACROSS PORTIONS OF NORTHERN AND WESTERN UTAH. TWO
ISSUES ASSOCIATED WITH THIS STORM WILL CREATE SIGNIFICANT TRAVEL
IMPACTS FOR MUCH OF NORTHWEST UTAH AND LOCAL AREAS OF WEST-CENTRAL
UTAH. THE FIRST IS THE POTENTIAL FOR FREEZING RAIN TONIGHT THROUGH
EARLY THURSDAY MORNING. PRECIP GENERATED OUT OF MOIST WARM ADVECTION
HAS ALREADY DEVELOPED ACROSS WESTERN UTAH. SURFACE TEMPS IN THE
LOWER TO MID 20S IN THE WESTERN VALLEYS WITH AN ABOVE FREEZING LAYER
ABOVE HAVE CREATED FREEZING RAIN THIS AFTERNOON IN PORTIONS OF
MILLARD...JUAB AND BEAVER COUNTIES. THIS FREEZING PRECIP WILL
CONTINUE THROUGH THE EVENING...THEN END OR TURN TO LIGHT RAIN AS
MUCH OF THE COLD SURFACE MIXES OUT THIS EVENING.
THROUGH THE NORTHWEST URBAN AREAS THE COLD AIR REMAINS TRAPPED AT
THE LOWEST PORTIONS OF THE VALLEYS. SIMILAR CONDITIONS OF SHALLOW
COLD AIR WITH ABOVE FREEZING TEMPS ABOVE WILL LEAD TO A PERIOD OF
FREEZING PRECIP...MAINLY LATE TONIGHT. AS COLDER AIR ALOFT WORKS
INTO THE AREA FROM THE NORTH OVERNIGHT...THE WARM LAYER WILL ERODE
WITH SNOW BECOMING THE MAIN...OR ONLY PRECIP TYPE...BY LATE THURSDAY
MORNING THROUGH THURSDAY EVENING.
THE SECOND ISSUE DEALS WITH THE ABOVE MENTIONED TRANSITION TO SNOW.
A DEFORMATION AXIS THAT DEVELOPS IN ASSOCIATION WITH THE CLOSED LOW
TO OUR SOUTHWEST WILL EXTEND THROUGH CENTRAL NEVADA...ACROSS
NORTHERN UTAH AND INTO SOUTHWEST WYOMING. A BAND OF MODERATE TO
HEAVY SNOW WILL FORM ALONG THE NEAR 700MB CONVERGENCE ZONE...WHICH
WILL LIKELY CENTER SOMEWHERE ALONG THE CENTRAL WASATCH FRONT
THURSDAY. THE HEAVIEST SNOWS WILL LIKELY STAY FAIRLY CLOSE TO THE
CONVERGENCE BOUNDARY....THOUGH ACCUMULATING SNOW COULD EXTEND WELL
TO THE NORTH OF THE BOUNDARY DURING THE DAY. HAVE ISSUED NUMEROUS
WINTER WEATHER WARNINGS AND ADVISORIES TO ACCOUNT FOR THE VARIOUS
WINTER WEATHER HAZARDS EXPECTED THROUGH EARLY THURSDAY EVENING.
A BRIEF BREAK IN PRECIP SHOULD DEVELOP LATE THURSDAY NIGHT/EARLY
FRIDAY. A DEVELOPING MOIST AND RELATIVELY COLD NORTHWEST FLOW FRIDAY
NIGHT/SATURDAY WILL BRING ANOTHER POSSIBILITY FOR SIGNIFICANT SNOWS
TO THE NORTH EARLY IN THE WEEKEND. STRONG AND QUITE MOIST WARM
ADVECTION FRIDAY NIGHT WILL KICK OFF ANOTHER ROUND OF SNOW. HEAVY
SNOW COULD EASILY FORM AGAIN FOR THE NORTHERN WASATCH RANGE...AS
WELL AS THE ADJACENT VALLEYS THROUGH SATURDAY.
NORTHWEST FLOW WILL BE THE DOMINANT FEATURE AT THE BEGINNING OF THE
PERIOD...WITH WARM AIR ADVECTION OCCURRING ACROSS MUCH OF UTAH. THIS
WILL HELP TO BRING THE THREAT OF LIGHT PRECIPITATION TO MAINLY THE
NORTHERN MOUNTAINS OF UTAH THROUGH AT LEAST TUESDAY. EXPECT HIGH
PRESSURE TO BUILD INTO THE AREA WEDNESDAY.
&&
.AVIATION...HAZE WILL CONTINUE ACROSS THE SLC TERMINAL THROUGH THE
LATE EVENING WITH MVFR VISIBILITIES EXPECTED.
A WINTER STORM IS EXPECTED TO IMPACT THE TERMINAL TONIGHT INTO
THURSDAY AFTERNOON. A PERIOD OF FREEZING RAIN IS EXPECTED TO
BEGIN BETWEEN 04-06Z AND CONTINUE THROUGH 14-17Z THURSDAY
MORNING. ICE ACCRETION OF GREATER THAN 0.10 INCHES IS EXPECTED ON
UNTREATED SURFACES. THE FREEZING RAIN IS EXPECTED TO CHANGE OVER
TO RAIN DURING THE MID TO LATE MORNING...THEN SNOW DURING THE
AFTERNOON. ACCUMULATIONS OF 1 TO 4 INCHES OF SNOW EXPECTED ON
UNTREATED SURFACES BY LATE THURSDAY AFTERNOON.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 8 PM MST THURSDAY
FOR UTZ002-003-006>009.
WINTER STORM WARNING UNTIL 8 PM MST THURSDAY FOR UTZ005.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 8 PM MST
THURSDAY FOR UTZ001-004.
WINTER WEATHER ADVISORY UNTIL 6 AM MST THURSDAY FOR UTZ015.
WY...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 8 PM MST
THURSDAY FOR WYZ021.
&&
PUBLIC...ROGOWSKI/MERRILL/CONGER/KRUSE
AVIATION...ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFDFAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Dec 18, 3:31 PM MST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
331 PM MST WED DEC 18 2013
UTZ001>016-019>021-517-518-WYZ021-191300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
331 PM MST WED DEC 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
POCKETS OF FREEZING RAIN WILL CONTINUE ACROSS PORTIONS OF WEST
CENTRAL UTAH THIS AFTERNOON INTO THIS EVENING.
ADDITIONAL AREAS OF FREEZING RAIN AND SNOW WILL DEVELOP ACROSS
NORTHERN UTAH LATER THIS EVENING INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A WINTER STORM WILL BRING A MIXED BAG OF PRECIPITATION TO MAINLY
NORTHERN AND CENTRAL UTAH THURSDAY. FREEZING RAIN WILL OCCUR EARLY
THURSDAY INTO THURSDAY MORNING ACROSS THE WASATCH FRONT AND SOME
OF THE MOUNTAIN VALLEYS. HAZARDOUS TRAVEL CAN BE EXPECTED FOR THE
THURSDAY MORNING COMMUTE ACROSS THE WASATCH FRONT. ICE MAY ALSO
ACCUMULATE ON POWERLINES...TREES AND ELEVATED SURFACES.
FREEZING RAIN WILL CHANGE TO SNOW THURSDAY MORNING FOR THE WASATCH
FRONT...WITH SNOW CONTINUING ACROSS THE WASATCH MOUNTAINS.
SIGNIFICANT ACCUMULATIONS ARE EXPECTED AND A DIFFICULT EVENING
COMMUTE CAN BE EXPECTED ALONG THE WASATCH FRONT. WINTER DRIVING
CONDITIONS WILL OCCUR ACROSS MUCH OF NORTHERN AND CENTRAL UTAH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Winter Storm, Uinta
- When
- December 19, 2:00 AM MST to December 20, 6:00 AM MST
- Where
- Uinta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.288, -110.548 (the zone’s center; the record gives no point)
Evanston received 8.5 inches of new snow, while Mountain View reported a storm total of 4 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Utah, December 19 to 20, 201324 injured · $40,000 · 7 events
- Cold in Illinois, December 19, 20131 death · 1 event
- High Surf in Hawaii, December 19 to 22, 20132 injured · 13 events
- Winter Weather in Wisconsin, December 19 to 20, 201320 events
- Ice Storm and Winter Weather in Iowa, December 19 to 20, 201320 events
- Winter Weather in Colorado, December 19 to 20, 201311 events
- Winter Storm in Alaska, December 19 to 20, 20137 events
- Ice Storm and Winter Weather in Illinois, December 19 to 20, 20136 events
- Flood and High Wind in California, December 19, 201357 kt wind · 3 events
- High Wind in Texas, December 19, 201361 kt wind · 3 events
- Winter Weather in Wyoming, December 19, 20132 events
- Winter Weather in Michigan, December 19 to 20, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490134.